Tenofovir, atazanavir/ritonavir and Kaletra associated with kidney problems in patients taking HIV therapy

Michael Carter
Published: 15 February 2013

Data from a large study into the safety of anti-HIV drugs suggest that the antiretrovirals tenofovir (Viread, also in Truvada, Atripla and Eviplera), atazanavir (Reyataz) and lopinavir/ritonavir (Kaletra) each have an independent association with a decline in kidney function. The study is published in the online edition of the Journal of Infectious Diseases.

Results also suggest that kidney function improved after therapy with these drugs was stopped. The authors of an editorial accompanying the study stress the importance of monitoring the renal health of people treated with anti-HIV drugs regularly and that physicians should keep an open mind about the potential causes of kidney problems.

Improvements in HIV treatment and care mean that the prognosis of many people living with HIV is now approaching normal. Non-AIDS-related diseases are an increasingly important cause of serious illness in people with HIV, and one such cause is chronic kidney disease.

The exact reasons for the elevated rates of renal dysfunction observed in people living with HIV are unclear. However, there are accumulating data suggesting that certain antiretroviral drugs may have a role.

But the results of earlier research looking at the incidence and risk factors of kidney dysfunction are limited because – for the most part – they did not account for the presence of renal disease before the initiation of antiretroviral drugs.

Investigators from the D:A:D study designed research involving 22,603 people with a view to addressing this limitation.

To be eligible for inclusion in the D:A:D analysis, patients were required to have normal kidney function at baseline. This was defined as an estimated glomerular filtration rate (eGFR) of 90ml/min or above. Patients were followed-up at regular intervals. Individuals who had two consecutive test results showing a decline in eGFR to below 70ml/min were diagnosed as having kidney impairment; those with two consecutive measurements indicating a fall in eGFR to below 60ml/min were defined as having chronic kidney disease.

The starting date for the study was January 2004, when measurement of eGFR became routine in the D:A:D cohort. The majority of the patients were white gay men and their median age was 39 years.

Patients were followed for a median of 4.5 years and each contributed a median of twelve eGFR measures.

A total of 468 patients (2%) had a fall in eGFR to below 70ml/min, an incidence of 4.78 per 1000 person years. Some 131 individuals (0.6%) developed chronic kidney disease, giving an incidence rate of 1.33 per 1000 patient-years.

People with a current eGFR in the region of 60-70ml/min were more likely to discontinue therapy with tenofovir than any other anti-HIV drug (adjusted incidence rate ratio [aIRR], 1.72; 95% CI, 1.38-2.14). The authors believe this shows that physicians are aware of the possible kidney toxicities of the drug.

The investigators also found that cumulative exposure to tenofovir (aIRR, 1.18; 95% CI, 1.12-1.25 per year) and ritonavir-boosted atazanavir (aIRR, 1.19, 95% CI, 1.09-1.32 per year) were both associated the development of kidney dysfunction.

Cumulative exposure to lopinavir/ritonavir was associated with the diagnosis of renal impairment (aIRR, 1.11; 95% CI, 1.05-1.17 per year) and the diagnosis of kidney dysfunction (aIRR, 1.22; 95% CI, 1.16-1.28 per year).

“Given the relatively short length of follow-up (< 5 years) these declines were substantial compared to the expected age-related decline of 1 ml/min/year,” write the authors.

An association between tenofovir and atazanavir therapy and kidney dysfunction has been identified in earlier research.

However, the finding that treatment with Kaletra led to renal dysfunction and chronic kidney disease was novel. But the authors of the editorial recommend that this finding should be treated with caution and may simply be because the Kaletra­-treated patients had been living with HIV for longer and suffered more extensive renal damage before initiating therapy with what is now an older drug largely used in second-line treatment.

Encouragingly, there was some evidence that kidney function recovered after discontinuing therapy with the drugs associated with renal side-effects. “A study with the specific aim of assessing the reversibility of declining renal function among persons experiencing chronic renal impairment while on antiretroviral therapy is currently being designed,” note the investigators. They conclude, “use of tenofovir, atazanavir/ritonavir and lopinavir/ritonavir were independently associated with adverse chronic kidney impairment…the incidence of chronic renal impairment associated with these ARVs decreased after their discontinuation.”

The authors of the editorial stress the importance of regularly monitoring kidney function in patients taking antiretroviral drugs. They recommend that eGFR should be used in conjunction with a number of other tests. They also stress that antiretroviral drugs are far from being the only cause of renal impairment, so “an evaluation of other causes is usually appropriate.”

Reference

Ryom L et al. Exposure to antiretrovirals (ARVs) and risk of renal impairment among HIV-positive persons with normal baseline renal function: the D:A:D study. J Infect Dis, online edition, 2013.

Fine DM et al. Nephrotoxicity of antiretroviral agents: is the list getting longer? J Infect Dis, online edition, 2013.

Related news selected from other sources

More editors' picks on kidney problems >